Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 6, NWS Pueblo, CO

April 21, 2007Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Apr 21, 2007, 3:54 PM MDT for Baca County, Prowers County, Colorado. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2007, 3:54 PM MDT (21:54 UTC)
Expired
Apr 21, 2007, 5:00 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 164 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 5:07 PM MDTHAIL 0.255 W Granada, CO
Apr 21, 5:07 PM MDTHAIL 15 W Granada, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 2:10 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-477 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 212154
SVRPUB
COC009-099-212300-
/O.NEW.KPUB.SV.W.0006.070421T2154Z-070421T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
354 PM MDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO...
  PROWERS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 500 PM MDT...

* AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 6 MILES NORTHWEST OF
  SPRINGFIELD...OR 35 MILES WEST OF THE SAUNDERS ELEVATOR...AND WAS
  MOVING TOWARD THE NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRANADA.
  HOLLY.
  HARTMAN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. THIS
THUNDERSTORM COULD FURTHER INTENSIFY AND PRODUCE A TORNADO WITH
LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3749 10280 3741 10259 3808 10202 3822 10254

$$
2 follow-up statements
000 
WWUS55 KPUB 212210
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
410 PM MDT SAT APR 21 2007

COC009-099-212300-
/O.CON.KPUB.SV.W.0006.000000T0000Z-070421T2300Z/
BACA CO-PROWERS CO-
410 PM MDT SAT APR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR PROWERS AND NORTH CENTRAL BACA COUNTIES...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED 25 MILES SOUTH OF LAMAR...AND WAS MOVING TOWARD THE NORTH AT
60 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAMAR.
  GRANADA.
  HOLLY.
  BRISTOL.
  HARTMAN.

LAT...LON 3762 10273 3756 10251 3808 10202 3828 10270

$$
000 
WWUS55 KPUB 212224
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
424 PM MDT SAT APR 21 2007

COC009-212234-
/O.CAN.KPUB.SV.W.0006.000000T0000Z-070421T2300Z/
BACA CO-
424 PM MDT SAT APR 21 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR BACA
COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

LAT...LON 3764 10272 3765 10243 3808 10202 3828 10270

$$

COC099-212300-
/O.CON.KPUB.SV.W.0006.000000T0000Z-070421T2300Z/
PROWERS CO-
424 PM MDT SAT APR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR PROWERS COUNTY...

AT 423 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS CENTERED 13 MILES SOUTHEAST OF LAMAR...AND WAS MOVING
TOWARD THE NORTH AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAMAR.
  GRANADA.
  HOLLY.
  BRISTOL.
  HARTMAN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. THIS IS A
DANGEROUS THUNDERSTORM WHICH COULD INTENSIFY QUICKLY AND PRODUCE A
TORNADO WITH LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN
OFFER THE BEST PROTECTION.

LAT...LON 3764 10272 3765 10243 3808 10202 3828 10270

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:21 PM MDT, 33 minutes earlier.

Area forecast discussion, Apr 21, 3:21 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
321 PM MDT SAT APR 21 2007

.SHORT TERM...
(TONIGHT AND SUNDAY)

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EVENING...

CURRENTLY...VERY DYNAMIC WX PATTERN THIS AFTERNOON AND EVENING.
VORTMAXX CURRENTLY IN W NM MOVG ENE TOWARDS SE CO. SFC LOW SPINNING
UP OVER EC CO...CURRENTLY LOCATED VCNTY LHX. DRYLINE EXTENDS S OF
THIS LOW INTO EXTRM NE NM. BEHIND THE DRYLINE...WINDS DOWN TOWARD
TAD G45 MPH FROM THE SW...WHILE AHEAD OF DRYLINE...WINDS S AT 20-30MPH
WITH 50 DEWPTS. TO THE N OF THE SFC LOW...ALONG PALMER DVD...AN
OCCLUSION EXIST WITH COOLER AIR AND EASTERLY WINDS.

THIS AFTERNOON THROUGH EVENING...SFC LOW TO INTENSIFY AT RATES OF -1
MB/HR LATE THIS AFTERNOON INTO EARLY EVENING. CYCLOGENSIS WILL SET
UP EXCELLENT LLVL SHEAR FAVORABLE FOR TORNADIC SUPERCELLS ACROSS THE
E PLAINS OF CO. A TOR WATCH HAS ALREADY BEEN ISSUED ACROSS FAR NE CO
AND EXPECT ANOTHER ONE ACROSS THE E PLAINS OF CO BY LATER THIS
AFTERNOON. GREATEST THREAT OF TORS WILL BE E OF A LINE FROM EXTRM NE
EL PASO COUNTY S INTO C LAS ANIMAS COUNTY. THREAT OF SVR WILL LAST
INTO THIS EVENING AS SFC LOW MOVES E. BY LATER THIS
EVENING...WRAPAROUND PRECIP WILL MOVE INTO THE PALMER DVD
REGION...AND HAVE LIKELY POPS THIS AREA. BY LATER TONIGHT...MAY SEE
SOME WET SNOW ON THE TOP OF THE PALMER DVD.

BY TOMORROW...SYSTEM WILL BE OUT OF REGION....AND IT WILL BE A
PRETTY NICE DAY. TEMPS SHOULD BE IN THE 70S...AND EXCEPT FOR SOME
EARLY SHOWERS OVER THE FAR E...IT SHOULD BE DRY. /HODANISH

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

ANOTHER ROUND OF ACTIVE METEOROLOGICAL DAYS ARE ON TAP FOR CWFA
FOR THE LONG TERM WITH INITIAL METEOROLOGICAL CONCERNS BEING
NEXT ROUND OF POTENTIALLY SEVERE WEATHER FROM MONDAY INTO MONDAY
NIGHT AND THEN IMPACT CLOSED UPPER LOW WILL HAVE ON REGION FROM
MONDAY NIGHT INTO WEDNESDAY MORNING.

LATEST LONGER TERM MODELS SUGGEST THAT BRIEF UPPER RIDGING OVER
THE CWFA SUNDAY NIGHT TO GIVE WAY TO INCREASING SOUTHWEST TO
SOUTHERLY FLOW ALOFT FROM MONDAY INTO MONDAY NIGHT AS CLOSED UPPER
LOW BECOMES CENTERED OVER NORTHWEST NEW MEXICO BY 12Z TUESDAY.

THIS CLOSED UPPER LOW IS THEN EXPECTED TO PUSH INTO NORTHEAST NEW
MEXICO BY 18Z TUESDAY AND THEN ACROSS SOUTHEAST COLORADO DURING
TUESDAY AFTERNOON. SYSTEM THEN SHIFTS TO FAR WEST-CENTRAL KANSAS
BY 06Z WEDNESDAY BEFORE MOVING OFF INTO MISSOURI BY 00Z THURSDAY.

ANOTHER BRIEF UPPER RIDGE THEN SETS UP OVER REGION FROM LATER
WEDNESDAY INTO THURSDAY BEFORE NEXT UPPER DISTURBANCE MOVES ACROSS
CWFA FROM LATER THURSDAY INTO FRIDAY. MORE SUBSTANTIAL UPPER
RIDGE IS THEN PROGGED TO DEVELOP OVER COLORADO ON SATURDAY.

SO...FOR SENSIBLE WEATHER...EXPECT THAT ANOTHER ROUND OF STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY OVER PORTIONS
OF EL PASO...PUEBLO AND TELLER COUNTIES AS WELL AS THE EASTERN
PLAINS FROM MONDAY INTO MONDAY NIGHT AND AGAIN POSSIBLY ON TUESDAY.

IT STILL APPEARS THAT THE HIGHEST POTENTIAL FOR WIDESPREAD
PRECIPITATION SHOULD BE NOTED FROM MONDAY NIGHT INTO EARLY
WEDNESDAY MORNING AND HAVE CONTINUED TO DEPICT THIS SCENARIO IN
GRIDS/ZONES.

ALSO...STRONG NORTH TO NORTHEAST WINDS SHOULD BE ON TAP FROM
TUESDAY INTO WEDNESDAY MORNING. NEXT ROUND OF UNSETTLED CONDITIONS
COULD BY SEEN OVER REGION FROM THURSDAY NIGHT INTO FRIDAY.

FINALLY...COOLEST TEMPERATURES OF THE LONG TERM PROJECTED TO OCCUR
ON TUESDAY...WHILE WARMEST TEMPERATURES SHOULD BE NOTED BY NEXT
SATURDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 21, 9:07 AM MDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
907 AM MDT SAT APR 21 2007

COZ058>089-093>099-221300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
907 AM MDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE OVER THE
SOUTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING.

LATEST COMPUTER SIMULATIONS THIS MORNING ARE NOW INDICATING THAT
THE SEVERE WEATHER HAS INCREASED OVER MANY AREAS OF THE SOUTHEAST
PLAINS OF COLORADO. THE STORM SYSTEM IS NOW FORECAST TO MOVE IN A
MORE NORTHEAST DIRECTION AND IS FORECAST TO MOVE IN AT A SLOWER
SPEED. THIS WILL ALLOW VERY UNSTABLE AIR TO MOVE OVER MOST OF THE
PLAINS OF SOUTHEAST COLORADO. ALTHOUGH ALL OF THE PLAINS MAY SEE
SEVERE WEATHER TODAY...THE GREATEST THREAT WILL BE EAST OF A LINE
FROM CALHAN...TO ROCKY FORD...TO KIM.

THE COMBINATION OF THE UNSTABLE AIR AT THE SURFACE AND STRONG
WIND SHEAR OVERHEAD WILL ALLOW SUPERCELL THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND EVENING OVER THE PLAINS.

RESIDENTS OF SOUTHEAST COLORADO SHOULD BE ON THE ALERT FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.

OVER THE HIGHER ELEVATIONS OF THE MOUNTAINS...MAINLY ABOVE 10000
FEET...2 TO 4 INCHES OF SNOW WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING
OVER PORTIONS OF THE CENTRAL MOUNTAINS. MONDAY AFTERNOON AND
EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA. THE MAIN
THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS
AND SMALL HAIL. MONDAY NIGHT THERE WILL BE A CHANCE FOR
ACCUMULATING SNOW OVER THE SOUTHWEST AND CENTRAL MOUNTAINS.
TUESDAY THROUGH TUESDAY NIGHT THERE WILL BE THE POTENTIAL FOR
ACCUMULATING SNOW OVER ALL OF THE MOUNTAINS...WITH SOME HEAVY RAIN
POSSIBLE AT THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER ALL OF THE EASTERN PLAINS OF SOUTHEAST COLORADO
AFTER 2 PM TODAY.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:41 PM MDTTornado WarningPUBKiowa, Prowers64 min
Apr 21, 4:55 PM MDTSevere Thunderstorm WarningPUBBaca65 min
Apr 21, 5:30 PM MDTTornado WarningPUBBaca60 min
Apr 21, 5:44 PM MDTTornado WarningPUBKiowa, Prowers61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.